Alert archive / Michigan / Gale Warnings in 2024
Gale Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Feb 17, 2024, 2:36 PM EST. It took effect at Feb 17, 2024, 4:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2024, 2:36 PM EST (19:36 UTC)
- In effect from
- Feb 17, 2024, 4:00 PM EST
- Expired
- Feb 17, 2024, 10:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
183 WHUS73 KAPX 171936 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 236 PM EST Sat Feb 17 2024 LMZ323-342-344>346-180345- /O.UPG.KAPX.SC.Y.0014.000000T0000Z-240219T0000Z/ /O.NEW.KAPX.GL.W.0006.240217T2100Z-240218T0300Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 236 PM EST Sat Feb 17 2024 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Highest gusts up to 40 kts from the southwest and highest waves around 11 feet expected. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ321-322-180345- /O.EXT.KAPX.SC.Y.0015.240217T1936Z-240219T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 236 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 11 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-180345- /O.CON.KAPX.SC.Y.0014.240217T2100Z-240219T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 236 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 10 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ341-180345- /O.CON.KAPX.SC.Y.0014.000000T0000Z-240219T0000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- 236 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 9 feet. * WHERE...Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...Until 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
855 WHUS73 KAPX 180321 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1021 PM EST Sat Feb 17 2024 LMZ323-342-344>346-181130- /O.EXP.KAPX.GL.W.0006.000000T0000Z-240218T0300Z/ /O.EXB.KAPX.SC.Y.0014.000000T0000Z-240218T1800Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1021 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST SUNDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 11 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until 1 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-181130- /O.CON.KAPX.SC.Y.0014.000000T0000Z-240219T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1021 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 10 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-181130- /O.CON.KAPX.SC.Y.0015.000000T0000Z-240219T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1021 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 12 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ341-181130- /O.CON.KAPX.SC.Y.0014.000000T0000Z-240219T0000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- 1021 PM EST Sat Feb 17 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...Highest gusts up to 30 kts from the west and highest waves around 8 feet. * WHERE...Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...Until 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Feb 17, 2:33 PM EST, 3 minutes earlier. Its key messages:
- Accumulating snow and occasionally gusty winds later this afternoon and evening across parts of northern Michigan.
- Lake effect snow later tonight through Sunday, along with continued gustiness.
- Trending warmer by the middle of next week.
Area forecast discussion, Feb 17, 2:33 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
233 PM EST Sat Feb 17 2024
.KEY MESSAGES...
- Accumulating snow and occasionally gusty winds later this
afternoon and evening across parts of northern Michigan.
- Lake effect snow later tonight through Sunday, along with
continued gustiness.
- Trending warmer by the middle of next week.
&&
.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Pattern Synopsis/Forecast: Broad mid-upper level troughing exists
east of the Rockies early this afternoon. Upstream ridging over the
Intermountain West. Not a whole lot in the way of change expected in
the overall pattern through tonight. However, focus quickly turns to
a mid-level wave embedded within larger scale troughing and
attendant surface low pressure diving south from northern Manitoba/
Ontario towards the western Great Lakes later this afternoon into
tonight -- bringing occasional gustiness and additional snow
accumulation across parts of northern Michgian.
Primary Forecast Concerns: Snow amounts/winds and related
impacts later this afternoon into tonight.
Morning west-northwest flow snow showers have largely throttled back
in coverage and intensity, but certainly still some light snow
showers ongoing in the typical snow belt areas early this afternoon.
As was alluded to above, focus really turns to late this afternoon
into tonight as approaching clipper system will return ample
moisture and synoptic support for increased snow chances once again.
Evidence of this already making its way into the central and western
U.P. back across Lake Superior into northern Ontario. Current
confidence lies in a solution that brings more widespread into
eastern upper by 21z and across far northwest lower and the tip of
the mitt by 21-23z. This snow gradually spreads east across
northeast lower through the evening hours. The synoptic portion of
this event likely to be a pretty quick hitter with the bulk of
widespread snow exiting the forecast entirely by 03-06z. That said,
a continued lake response behind this wave should be enough to
garner additional lake effect snow showers during the remainder of
the overnight despite decreasing synoptic moisture and shrinking
inversion heights to near 5 kft.
With respect to snow amounts, expecting the bulk of accumulations to
fall between 21-03z...on the order of 2-4" across portions of
Charlevoix, Emmet and Cheboygan counties. A general 1-3" as you head
into the U.P. and toward Otsego/Antrim counties and the Grand
Traverse Bay region. Lesser amounts of around an inch or less over
northeast lower. Additional lake effect accumulation for the second
half of the overnight likely pretty minimal for the vast majority of
the forecast area, although a narrow corridor of an additional 1-4"
is possible near/north of M-28 -- especially near Paradise/Whitefish
Pt.
West-southwest surface winds this afternoon/evening turn more
westerly behind the wave passage this evening...gusty at times
through this period (as high as 30 mph) coinciding with snow
falling. Despite generally marginal advisory criteria snow amounts,
given increased wind and the expectation of at least some blowing
snow (SLRs between 17-19:1) and poor travel conditions, will go
ahead and issue another set of winter weather advisories for a
handful of counties for this afternoon/evening. Included in this
will be an advisory for northern Chippewa that starts overnight and
continues through Sunday to capture potentially robust lake effect
behind this wave.
&&
.SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY/...
Pattern Synopsis and Forecast:
Midlevel ridging along the entire North American/Pacific
coastline will continue to block strong southerly warm jet
maxima currently over the Pacific from moving into the CONUS.
Longwave troughing across the eastern two thirds of North
America will continue to push cool polar air into the Great
Lakes region for the entirety of the short term period.
Northwest flow combined with embedded midlevel disturbances will
continue active Weather for parts of the CWA, especially for
typical lake effect areas.
Aforementioned troughing over the Great Lakes region will pivot
its axis to the Maine/New Brunswick region at the start of the
forecast period. Current lake temperatures remain in the upper
single digits while cool H8 temperatures spilling in from Canada
are in the negative teens giving adequate over water thermal
gradients to continue lake effect snow Sunday and potentially into
Monday before the trough begins to recede to the north.
Primary Forecast Concerns/Key Messages:
Accumulating lake effect snow Sunday: Conditions start off the short
term period with continued accumulating lake effect as the
aforementioned trough continues to pivot across the Great Lakes
region. Most impactful weather remains north of the bridge as
QPF ranges from a quarter to a half inch across areas of Eastern
Upper. Strong negative Omega values along with a saturated low
levels (almost 10,000 ft) will carry snowfall through the
daytime Sunday before conidtions finally begin to dry overnight.
Accumulations of a 3-6" remain possible for locations mainly
north of M-28. Northern lower will have less favorable
conditions, resulting in a few locations along typical northwest
snowbelts only seeing an inch or two at most.
Conditions start to dry on Monday, but diminishing lake effect
flurries could carry into the morning hours along with left over
cloud cover. Otherwise, no impactful weather is expected this
Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Pattern Forecast:
Quiet weather next week. Trending warmer later next week: Troughing
will begin to transition from midlevel troughing to a more zonal
flow pattern for the entirety of the long term period. Embedded
height disturbances may keep weather active at times, but guidance
continues to push no evidence of large scale systems moving
through the Great Lakes region next week. Best chance of
precipitation remains around the Tuesday/Wednesday timeframe as
a small clipper brings a quick round of precipitation to the
CWA. Biggest story is the return to temperatures that are above
average for late February. Latest guidance is hinting at highs
in the mid 40s for many locations across the CWA by the end of
next week, but future model runs will give a more detailed
forecast on warmer weather.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Light lake effect snow showers/flurries remain the rule across
parts of northwest lower Michigan early this afternoon.
Increasing chances for more widespread/steadier snow arrives
later this afternoon through this evening -- initially at
CIU/PLN, eventually expected to at least briefly at TVC/MBL/APN.
Generally low VFR/high MVFR CIGs expected with this round of
snow, although IFR VSBYs likely in steadier snow (briefly LIFR
VSBYs possible at PLN/CIU). Winds take on a more southwesterly
component this afternoon, becoming gusty at times, before
turning more westerly overnight.
&&
.MARINE...
Widespread small craft advisory conditions anticipated on northern
Michigan nearshore waters this afternoon through tonight. There is a
brief window for a sporadic low-end gale gust on northern Lake
Michigan late this afternoon into early evening. Winds remain gusty
right on through Sunday before markedly diminishing Sunday
evening/night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 11 PM EST this evening for
MIZ016-017-088-096-097.
Winter Weather Advisory from 11 PM this evening to 1 PM EST
Sunday for MIZ086-087.
MARINE...Small Craft Advisory until 7 PM EST Sunday for LHZ345>349.
Gale Warning until 10 PM EST this evening for LMZ323-342-
344>346.
Small Craft Advisory until 7 PM EST Sunday for LMZ341.
Small Craft Advisory until 7 PM EST Sunday for LSZ321-322.
&&
NEAR TERM...MJG
SHORT TERM...SJC
LONG TERM...SJC
AVIATION...MJG
MARINE...MJGHazardous weather outlook, Feb 17, 4:04 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 404 AM EST Sat Feb 17 2024 MIZ016>018-020>036-041-042-086>088-095>099-180915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 404 AM EST Sat Feb 17 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Accumulating lake effect snow showers will continue through tonight across portions of eastern upper and northwest lower Michigan. Please see the latest winter weather advisories for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of accumulating lake effect snow showers are expected to continue through much of the day Sunday in our traditional snowbelt locations of eastern upper and northwest lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-180915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 404 AM EST Sat Feb 17 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Small craft advisories remain in effect for portions of the Lake Michigan nearshore area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 10:26 AM EST | Small Craft Advisory | APX | 33 hr | |
| Feb 17, 2:36 PM EST | Winter Weather Advisory | APX | Cheboygan, Chippewa, Emmet, Mackinac | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.